Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Albuquerque, NM

October 23, 2000Guadalupe County, Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 23, 2000, 7:25 AM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2000, 7:25 AM MDT (13:25 UTC)
Expired
Oct 23, 2000, 8:30 AM MDT
In force
65 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 70 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 1.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2000-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2000-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 231326
SVRABQ
NMC019-037-047-231430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
725 AM MDT MON OCT 23 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO
  WEST CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO
  SOUTHEASTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 830 AM MDT

* AT 716 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF NEWKIRK...OR ABOUT 21 MILES
  EAST OF SANTA ROSA...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF NEWKIRK AT 745 AM MDT
  OVER MONTOYA AT 805 AM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!
ALSO...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3490 10444 3479 10427 3515 10379 3534 10417

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 4:15 AM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 23, 4:15 AM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 AM MDT MON OCT 23 2000

UPPER LOW OVER NORTHERN GULF OF CA IS EXPECTED TO BEGIN ITS SLOW NNE
MOVEMENT TODAY. CURRENTLY 90+KT JET ROUNDING SE SIDE OF LOW WITH
ETA/NGM AND MESO ETA STRENGTHENIGN THIS JET (110+KT ) AND MOVE IT
NORTH ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE STATE TODAY.
THIS CREATES LARGE SCALE LIFT AND GOOD UPPER DIVERGENCE FROM THE
EASTSIDE OF THE CENTRAL MOUNTAINS TO THE ARIZONA BORDER. HIGH POPS
ARE IN ORDER WITH ALL GUIDANCE RANGING FROM 60-100 PERCENT TODAY AND
TONIGHT. NGM QPF ONCE AGAIN SHOWING IMPRESSIVE NUMBERS WITH SOME
LOCATIONS SHOWING TOTAL ACCUMULATIONS OF 2 TO 4 INCHES OVER THE NEXT
24 HOURS. FIRST ACROSS THE WEST TODAY AND SPREADING HEAVIER AMOUNTS
EAST TONIGHT INTO TUESDAY. MIGHT BE OVERDONE BUT DEEPER MOISTURE
SHOULD BE ENTRAINED INTO THE STATE AS THE UPPER LOW BEGINS TO LIFT
NORTH TODAY. WILL MENTION POSSIBLE HEAVY RAIN WITH THUNDERSTORMS.
A COLD FRONT ALONG THE COLORADO BORDER MOVES INTO THE NE CORNER TODAY
AND LIKELY RETREATS OR BECOMES STATIONARY. THIS WILL AIDE IN THE RAIN
MAKING PROCESS ACROSS THE SANGRE DE CRISTO WITH UPSLOPE FLOW COMMENCING
LATER TODAY AND INTO TONIGHT. SNOW LEVELS REMAIN HIGH AND WILL
MAINTAIN CURRENT THINKING OF ANY ACCUMULATING SNOWS ABOVE 9500 FEET.
FOR TUESDAY UPPER LOW OPENS UP AND CONTINUES TO LIFT NNE WITH TROF
AXIS OVER EASTERN AZ. WILL MENTION SHWR/TSTMS IN THE WEST BUT WITH
LOWER POPS. HIGHER POPS STILL IN ORDER ACOSS THE EAST WITH SURFACE
TROF/PACIFIC CDFNT ACTING AS A FOUCUSING MECHENISM FOR STRONGER
THUNDERSTORMS.

EXTENDED BROAD LONGWAVE TROUGH IS INDICATED TO REMAIN OVER THE
ROCKIES AND CENTRAL PORTOINS OF THE COUNTRY. NORTHWEST FLOW ACROSS
THE NORTH AND EAST WILL MAINTAIN SOME KIND OF CHANCE OF SHOWERS AND
MTN SNOW SHOWERS. COOLER AIR FILTERS IN BEHIND A COLD FRONT THU/FRI
WITH UPSLOPE FLOW POSSIBLE THU NIGHT/FRI. WILL CONTINUE CHANCE POPS N
AND E WITH SLIGHT CHANCE ELSEWHERE. CONFIDENCE IS LOW THIS FAR OUT
AND SO MUCH HAPPENING IN THE NEAR TERM.

ABQ WB 061/048 063/043 065 49774
SAF WB 056/042 056/039 060 49775
TCC WB 065/049 060/049 065 49477

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:36 AM MDTSevere Thunderstorm WarningABQGuadalupe54 min
Oct 23, 7:51 AM MDTFlash Flood WarningABQGuadalupe, Quay, San Miguel114 min
Oct 23, 8:25 AM MDTSevere Thunderstorm WarningABQQuay, San Miguel50 min
Oct 23, 10:55 AM MDTSevere Thunderstorm WarningABQCurry, Quay65 min
Oct 23, 11:11 AM MDTSevere Thunderstorm WarningABQRoosevelt64 min
Oct 23, 12:14 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt61 min
Oct 23, 12:18 PM MDTTornado WarningABQSan Juan27 min
Oct 23, 12:44 PM MDTTornado WarningABQSan Juan31 min
Oct 23, 1:14 PM MDTFlash Flood WarningABQCurry, Roosevelt2 hr
Oct 23, 1:38 PM MDTSevere Thunderstorm WarningABQSan Juan52 min
Oct 23, 3:10 PM MDTFlash Flood WarningABQChaves, Curry, De Baca, Guadalupe, Harding, Quay and 3 more3 hr
Oct 23, 4:40 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt50 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.